EXCLUSIVES
FacebookTwitterLinkedInGoogle+RSS Feed
Fire EMSEMS TodayEMS Insider

Calcium Channel Blocker Overdose

At 2145 hours, 911 was contacted by an agitated male advising that his girlfriend was unconscious after having overdosed on some pills. On arrival, EMS found a 29-year-old female awake and alert. The patient admitted having taken 90 tablets of 180 mg tablets of verapamil Slow Release (SR). She also ingested approximately 80 tablets of venlafaxine (Effexor) and a quantity of alcohol.

She told the crew that "she wanted to go to bed forever." She also stated that she had made suicide attempts, or gestures, on at least five prior occasions. She admitted to a past medical history of bipolar disorder, migraine headaches and epilepsy. Her prescribed medications included venlafaxine and keterolac (Toradol). Additionally, she took both propranolol and verapamil SR for her migraine headaches.

Initial assessment, at 2200, demonstrated an awake and alert female with a pulse rate of 126, respirations of 18 and a blood pressure of 132/80. The room air pulse oximetry was 97%, and the blood sugar was 85. The monitor showed a sinus tachycardia without other abnormality. There was no evidence of any physical abnormality or injury.

The patient was placed on oxygen, and an IV line was started. Cardiac monitoring continued without change to the hospital. Vital signs also remained unchanged en route.

On arrival at the emergency department (ED), at 2220, the patient was "more somnolent" but still rousable and alert. The BP was 110/80 with a heart rate of 130. Pulse oximetry remained 97% on 2 L of oxygen. The BP decreased to 98/58, and hospital staff decided to intubate her utilizing a rapid sequence induction (RSI) technique. After this intervention, the patient's gastrointestinal tract was lavaged via nasogastric tube and charcoal was administered. She also received one "amp" of calcium chloride with a transient improvement in the blood pressure. The patient was then started on dopamine with some improvement in the blood pressure. The Regional Poison Control Center was consulted.

In the intensive care unit at 0030 early the next morning, the patient remained hypotensive despite multiple pressors. Both calcium and glucagon drips were started. High-dose insulin therapy with supplemental glucose was begun.

At 0430, the patient was markedly improved and was extubated. At 0700, she remained stable, with a BP of 120/80, and was off all drips, including the calcium, glucagon and insulin.

However, at 1530 that afternoon, the patient became extremely unstable and suffered a bradyasystolic arrest. She was resuscitated but continued to be critically ill, and multiple episodes of cardiac arrest ensued. She was re-intubated, and the drips were restarted. At 0100 the following morning, a transvenous pacemaker and an aortic balloon pump were inserted. Blood sugars were markedly elevated and could not be controlled.

Finally, much later the same day at 1530, the patient arrested again and could not be resuscitated. She expired nearly two full days after her ingestion.

Discussion

Calcium channel blockers (CCB) have replaced tricyclic antidepressants (TCAs) as one of the most common potentially lethal prescription drug overdoses. Nation-wide data in 2003 from the from the Toxic Exposure Surveillance System (TESS) indicates that CCB overdose reports numbered 9,650 (up from 7,000 in 2002). In addition, 58 deaths were directly attributed to CCB toxicity in 2003, which is a high number of overdose (OD) deaths from any cause.

CCBs are the now the most commonly prescribed cardiovascular drugs in the United States. They're typically prescribed for the treatment of hypertension, angina, atrial dysrhythmias and the control of migraine headaches. However, they have a fairly narrow therapeutic index (meaning it's very easy to go from a helpful dosage to a harmful one). TCAs, on the other hand, have been largely replaced by newer, safer antidepressants and-when they're used-are usually in much lower dosages than in previous years.

Because of CCB prevalence, it's very important that physicians, nurses and EMS personnel be familiar with the frequent use of these agents and the real dangers encountered in OD situations. Indeed, especially in pediatric patients, CCBs have been designated by poison control centers as a member of the "One Pill Can Kill" club.

CCBs work to block what are known as the slow channels into cells that calcium uses to access components of cells. When calcium is unable to enter muscle cells, the resultant effect is to decrease contraction of the cell. There are three classes of CCBs; two of these classes (represented by verapamil and diltiazem), have a substantially greater effect on cardiac muscle than the third class (represented by nifedipine).

Treatment

General treatment goals focus on airway management and fluid replacement. These treatments are followed by attempts to control cardiac function and blood pressure throughout the course of the OD.

Calcium supplementation is the mainstay of specific treatment. The idea is to flood the calcium channels in hopes of overcoming the blockade. In a very severe case, such as this one, it may be necessary to double the patient's serum calcium levels (from a normal of 9 mg/dl to an upper level of 18 mg/dl) with IV calcium infusions. Additionally, very high-dose glucagon is used (up to 15 mg boluses, plus a drip). Glucagon receptors are present in cardiac muscle cells, which enhance contractility and are independent of calcium blockade.

More recently, very high-dose insulin therapy (100-200 units per hour) with supplemental dextrose infusion has been advocated by poison control centers. Three theories support this strategy. First, insulin has a direct inotropic effect on the heart. Second, carbohydrates in the heart are consumed rapidly in calcium channel ODs, so insulin and glucose serve to restore some of these carbohydrates. Third, calcium channel blockade impairs the function of the pancreas and the production of insulin, resulting in markedly elevated blood sugars, which insulin can help control.

Finally, severely poisoned patients not responding to the above intervention may benefit from pacemaker placement, aortic balloon pump use and/or extra corporeal membrane oxygenation (ECMO). Dialysis is not effective.

Conclusion

Most of this specific therapy will occur at a tertiary care medical center and require intensive care monitoring. But what can we, in EMS, learn from this case? We should:

  • appreciate the increasing national incidence of calcium channel ingestions;
  • understand the grave potential danger associated with a calcium channel OD;
  • understand the risks, if faced with the patient's request for refusal of care/transport;
  • be aware that early in the ingestion, the patient's mentation will likely be normal and that "they look good and then they crash";
  • recognize that gastric lavage and charcoal, although done in this case, probably don't offer much benefit;
  • be aware that, unlike most other drug ODs, there is often a period of return to near normal status followed by a very late downward spiral (as in this case);
  • be ready to aggressively manage these patients with fluid boluses, appropriate airway management, check of the patient's glucose; and
  • consider high-dose calcium and/or glucagon treatment in conjunction with online medical control.

Note: This case was taken from the American Medical Response and Colorado Springs Fire Department Joint Case Review Conference held every other month in Colorado Springs, Colo.

RELATED ARTICLES

Rethink the Way EMS Does Patient Care Reports

EMS must let go of the idea prehospital care documentation is strictly about billing and creating a legally defensible record of events.

Hands On May 2015

Read about the latest products in EMS.

Study Examines EMS' Administration of Aspirin

Less than half of eligible patients receive the drug.

Early Clinical Trials Suggests Hydroxocobalamin Beneficial for Hemorrhagic Shock

Medically facilitated hemorrhage control study yields good results, more questions.

Crew Resource Management Can Improve Crew Efficiency

Crews performing in unison offer better learning opportunities.

Serving the Psychological Needs of Your Employees

How does your agency help employees cope with the traumas and stressors of EMS?

Features by Topic

Featured Careers

 

JEMS TV

FEATURED VIDEO TOPICS

Learn about new products and innovations featured at EMS Today 2015

 

JEMS Connect

CURRENT DISCUSSIONS

 
 

EMS BLOGS

Blogger Browser

Today's Featured Posts